Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 82, NWS Tucson, AZ

August 15, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2011, 9:59 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 9:59 PM MST (04:59 UTC)
Expired
Aug 15, 2011, 10:45 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS55 KTWC 160459
SVRTWC
AZC019-160545-
/O.NEW.KTWC.SV.W.0082.110816T0459Z-110816T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
959 PM MST MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 1045 PM MST

* AT 955 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SILVER BELL...OR 15 MILES
  WEST OF MARANA...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  QUEENS WELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3211 11158 3237 11175 3245 11136 3226 11127
TIME...MOT...LOC 0459Z 064DEG 9KT 3236 11144

$$

MEYER
1 follow-up statement
850 
WWUS55 KTWC 160506
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1006 PM MST MON AUG 15 2011

AZC019-160545-
/O.CON.KTWC.SV.W.0082.000000T0000Z-110816T0545Z/
PIMA AZ-
1006 PM MST MON AUG 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MST
FOR CENTRAL PIMA COUNTY...

AT 1000 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR AND EAST TO SOUTHEAST OF SILVER BELL...OR 16 MILES
WEST OF MARANA...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 70 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3211 11158 3237 11175 3245 11136 3226 11127
TIME...MOT...LOC 0505Z 063DEG 9KT 3235 11146

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 9:15 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 15, 9:15 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST MON AUG 15 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
NEXT WEEKEND.

&&

.DISCUSSION...INVERTED TROF AND REMNANT CIRCULATION HELPED KEY
WIDESPREAD THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST ARIZONA. LOTS
OF BOUNDARIES WITH DIVERGENT STORM TRACKS. WAVES WILL CONTINUE TO
SLOSH AROUND IN THE DEEP MOISTURE OVERNIGHT WITH SCATTERED SHOWERS
AND ISOLATED EMBEDDED THUNDERSTORMS OVERNIGHT AND PLENTY OF DEBRIS
TUESDAY MORNING. STRONG CHANCE OF THUNDERSTORMS WILL CONTINUE
TUESDAY WITH PROBABLY LITTLE HELP FROM SOLAR INSOLATION IN MOST
LOCATIONS DUE TO INVERTED TROUGH. MORE TYPICAL DIURNAL TRENDS WILL
RETURN BY WEDNESDAY OR THURSDAY...WEDNESDAY IF TUESDAY DOESN'T GO
TOO CRAZY AND WORK US OVER...THURSDAY IF TUESDAY DOES GO CRAZY.
HEAVY RAINFALL CONTINUES TO BE THE MAIN CONCERN. SOME FIRST PERIOD
UPDATES.

&&

.AVIATION...SCT-NUMEROUS TSRA/SHRA MAINLY EAST OF A KCGZ TO SELLS
LINE CONTINUING THRU 09Z TUESDAY WITH PRECIP THEN DECREASING IN
COVERAGE BETWEEN 09Z-13Z TUESDAY. SCT TSRA/SHRA DVLPG AGAIN
BETWEEN 16Z-23Z TUESDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 45 KTS
WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT
5-7K FT AGL AND BKN-OVC CLOUDS AT 10-12K FT AGL. DECREASING CLOUDS
EXPECTED AFT 08Z TUESDAY. SURFACE WIND GENERALLY LESS THAN 10 KTS...
EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE WEEKEND. STRONG GUSTY OUTFLOWS ASSOCIATED WITH SOME STORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 1:35 PM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST MON AUG 15 2011

AZZ507-508-512-513-160600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
1255 PM MST MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND
WIND GUSTS UP TO 50 MPH...ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. LOCALIZED HEAVY RAIN COULD LEAD TO FLASH FLOODING. EVEN
MODERATE RAINFALL OVER WILDFIRE BURN SCARS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY. MODERATE
RAINFALL OVER WILDFIRE BURN SCARS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503>506-509-511-514-515-160600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-GALIURO AND PINALENO MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
135 PM MST MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND
WIND GUSTS UP TO 50 MPH...ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. LOCALIZED HEAVY RAIN COULD LEAD TO FLASH FLOODING. EVEN
MODERATE RAINFALL OVER WILDFIRE BURN SCARS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY. SOME OF
THE STORMS WILL PRODUCE LOCALIZED HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510-160600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
1255 PM MST MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND
WIND GUSTS UP TO 50 MPH...ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. LOCALIZED HEAVY RAIN COULD LEAD TO FLASH FLOODING. EVEN
MODERATE RAINFALL OVER THE WALLOW WILDFIRE BURN SCAR COULD RESULT
IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY. MODERATE RAINFALL
OVER THE WALLOW WILDFIRE BURN SCAR COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-160600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
1255 PM MST MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND BECOME
SCATTERED IN NATURE TONIGHT. LOCALIZED HEAVY RAIN IS POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE FORECAST EACH DAY. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE WIND GUSTS TO 50 MPH AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 15, 9:39 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
939 PM MST MON AUG 15 2011

AZZ502-504-160515-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
939 PM MST MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 1015
PM MST...

AT 936 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF AVRA VALLEY...OR 9 MILES
SOUTHWEST OF MARANA...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PICTURE ROCKS...SILVER BELL.

LAT...LON 3224 11157 3247 11156 3242 11118 3225 11121
TIME...MOT...LOC 0439Z 090DEG 6KT 3234 11132

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:39 PM MSTSpecial Weather StatementTWCPima36 min
Aug 15, 9:56 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 15, 10:42 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 15, 11:28 PM MSTSevere Thunderstorm WarningTWCPima62 min
Aug 15, 11:39 PM MSTAreal Flood AdvisoryTWCPima81 min
Aug 16, 3:11 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 16, 3:53 PM MSTFlash Flood WarningTWCPima82 min
Aug 16, 4:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 16, 4:28 PM MSTFlash Flood WarningTWCPima92 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.